Missouri, 2023

Damaging Wind in Missouri, May 8, 2023

May 8, 2023 · NWS LSX · 1 event in 1 county or zone

An upper level trough moved southeast through the region, triggering showers and storms. Some of the storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An upper level trough moved southeast through the region, triggering showers and storms. Some of the storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 7, 11:47 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 7, 11:47 PM CST, 2 hours 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1247 AM CDT Mon May 8 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 326 PM CDT Sun May 7 2023

(Ongoing)

MCV continues to slide to the northeast early this afternoon, moving
through southeastern MO as of 20z. This combined with an old outflow
boundary that is slowly sliding to the south and southwest just east
of Mississippi River will be the focusing mechanism for storm
development. Also, ML CAPE values are now around 3000 J/kg and the
cap has diminished. Thus nearly all of the deterministic models and
CAMs still indicate that this will continue to help initiate
convection this afternoon through early this evening. As of 20z
storms continue to flare up in this area with some becoming severe
at this time. Main threats will be large hail and damaging winds,
though a tornado or two is possible. SPC has issued a Severe
Thunderstorm watch that is in effect until 02z Monday (9 PM).

(Tonight - Monday Night)

Still expect a bit of a break in activity late this evening. In the
meantime, another shortwave trough over the Central Plains will
slide southeast into the region. This combined with an increasing
low level jet (40-50kts) and convergence along the associated cold
front, will lead to convection developing over eastern NE/
southwestern IA/northwestern MO area late this evening. Initially it
could start off as supercells then transition to an MCS complex
after 06z Monday. As the low level jet veers to the west by early
Monday morning and the line of storms slide south/southeast across
the region, the storms will eventually weaken as the instability
lessens and outflow outruns the complex after 09z-12z timeframe. The
main severe threat will be damaging winds, especially over portions
of northeast Missouri and west central Illinois.

A possible issue with the low level jet veering to the west could be
the potential for locally heavy rain, especially on the western
flank of the complex over central Missouri with the latest HREF
indicating localized probability-matched mean values up to 2-3
inches possible. However, this portion of Missouri is now in
moderate drought conditions, thus it would take at least a 2 to 3
hour period of very heavy rain to cause any flash flooding, thus
confidence is low for this to occur.

Precipitation chances on Monday are hard to pin down at this time
due to the uncertainty of where the morning convection and
associated frontal boundary will be located. The majority of the
CAMs have the front stalled out over the southern portions of the
forecast area. Thus the highest POPs at this time will be along and
south of I-70. However, still some uncertainty on how much the
atmosphere will recover from the morning activity. By Monday night,
as the surface low and associated upper level shortwave slide east
into the Ohio Valley, the front will exit the region with the
precipitation tapering off by daybreak on Tuesday.

Temperatures through the short term will depend on the precipitation
and cloud cover. Lows tonight will be in the low to mid 60s. As for
highs on Monday, agree with previous discussion that temperatures
will struggle to rise much over northern portions of the forecast
area and the latest NBM blend has caught on to this with highs in
the upper 70s. The rest of the forecast area will see highs in the
low to mid 80s, if the atmosphere is allowed to recover and see some
sunshine. Slightly cooler lows Monday night in the mid 50s to low
60s.

Byrd

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 326 PM CDT Sun May 7 2023

Weak surface ridge will build into the region on Tuesday with dry
and slightly cooler temperatures in the mid 70s to mid 80s. In the
meantime, upper level trough will continue to deepen over the
western CONUS. It will then begin to lift out towards the region on
Wednesday. There will be several rounds of activity moving through
the region for the rest of the forecast period. However, the latest
deterministic as well as ensembles have differences in timing,
strength and location for each round. At this time, the best chances
of rain will be Thursday through Saturday.

Byrd

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1238 AM CDT Mon May 8 2023

Multiple rounds of storms are possible through the forecast
period, with confidence high in impacts at all terminals.
Currently, storms in southern Illinois have produced outflow that
is moving across the St. Louis metro area, causing winds to shift
to out of the northeast for the KSTL, KSUS, and KCPS terminals.
This outflow could also kick up additional showers and possibly a
thunderstorm over the next couple of hours in the vicinity of
these three terminals.

The main focus for storms, however, remains to the west as a line
of storms is developing across portions of northern and western
Missouri. This line of storms will continue to move eastward
through the overnight and early morning hours, bringing with it
lightning, heavy rainfall, and possibly gusty winds as it passes
over the local terminals. I also can't rule out ceilings dropping
a little lower than currently forecast, but confidence remains
higher in the forecasted values at the moment.

This line of storms is expected to clear the local terminals later
this morning, and confidence is high that ceilings will gradually
improve through the remainder of the morning into the afternoon.
Additional storms are then expected during the late afternoon in
the vicinity of the KSTL, KSUS, and KCPS terminals. However, the
overnight storms may modify the local airmass to the point that
the afternoon chances for storms shifts further southward away
from these three terminals.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 7, 2:34 PM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
334 PM CDT Sun May 7 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-082045-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
334 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms through early this evening,
primarily across eastern Missouri and southwestern Illinois. A few
of the storms today could produce large hail and isolated wind gusts
to 60 mph. A few tornadoes are also possible, though less likely.

Another round of thunderstorms is likely after midnight tonight.
The primary threat from these storms will be wind gusts of 60-70 mph
across parts of northeast Missouri and west central Illinois. Large
hail is also possible but less likely. The threat for damaging winds
and large hail is lower, but still possible across the remainder of
the area late tonight as the storms move southeast.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible again on Monday,
primarily during the afternoon along and south of the I-70 corridor.
Large hail and damaging winds are the primary threats. A few
tornadoes are also possible, though less likely.

There is a chance for thunderstorms again for Thursday through next
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Byrd

In the hours before

Local storm report, May 7, 8:25 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND GST     1 S PALMYRA             39.78N 91.52W
05/07/2023  M47 MPH          MARION             MO   TRAINED SPOTTER

            GUST FRONT.

&&

JPG
Local storm report, May 7, 8:44 PM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     2 W MOUNT STERLING      39.99N 90.80W
05/07/2023  M47 MPH          BROWN              IL   AWOS

&&

JPG

The radar

The St Louis radar (KLSX), 111 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Audrain

When
May 8, 2:15 AM CST to 2:20 AM CST
Where
Audrain County, 0.96 mi SE of Mexico Mem Arpt to 0.38 mi S of Laddonia
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.160, -91.818

Thunderstorm winds blew down several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103912.